MAUDE Adverse Event Report: PENUMBRA, INC. RUBY COIL; HCG, KRD

PENUMBRA, INC. RUBY COIL; HCG, KRD
Catalog Number RBY2C0320
Medical Device Problem Codes Detachment Of Device Component (1104); Failure to Advance (2524); Physical Resistance (2578)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 08/04/2017
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Results: the pet lock was intact on the proximal end of the first returned ruby coil¿s pusher assembly.The pusher assembly was kinked approximately 100.0 cm from the proximal end.The embolization coil was detached from the pusher assembly and the stretch resistant wire (sr wire) was fractured.Conclusions: evaluation of the returned ruby coil revealed the sr wire was fractured, the embolization coil was detached, and the pusher assembly was kinked.Fracture of the sr wire typically occurs due to forceful retraction of the ruby coil against resistance, and will allow the embolization coil to detach.The pusher assembly kink likely occurred due to forceful advancement against resistance.The root cause of the initial reported resistance could not be determined.Evaluation of the returned podj revealed it was kinked in two locations.This damage was likely incidental and may have occurred during packaging for return to penumbra.The podj was advanced through a demonstration microcatheter with only minor resistance experienced while advancing the kinked regions into the microcatheter.The second ruby coil and the non-penumbra microcatheter mentioned in the complaint were not returned for evaluation.Penumbra coils are inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.This report is associated with mfr report number: 3005168196-2017-01468.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure in the gastroduodenal artery (gda) using ruby coils.During the procedure, the physician felt resistance and was unable to advance a ruby coil through a non-penumbra microcatheter; therefore, the ruby coil was retracted.Upon retraction, the physician still felt resistance and the ruby coil unintentionally detached within the microcatheter.The physician therefore removed the microcatheter with the ruby coil inside, and then flushed to remove the ruby coil.The same microcatheter was reinserted, and then this occurred again with a second ruby coil, before a third ruby coil was successfully placed.A pod5 was successfully placed, and then the physician felt resistance and was unable to advance a pod packing coil (podj) through the microcatheter.The podj was therefore removed, and the procedure was completed using a shorter podj and the same microcatheter.There was no report of an adverse effect to the patient.

Brand Name
RUBY COIL
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key6839024
Report Number3005168196-2017-01467
Device Sequence Number13469782
Product Code HCG
UDI-Device Identifier00814548012834
UDI-Public00814548012834
Combination Product (Y/N)N
Initial Reporter StateMA
Initial Reporter CountryUS
PMA/510(K) Number
K120330
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 08/04/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Physician
Device Expiration Date01/18/2025
Device Catalogue NumberRBY2C0320
Device Lot NumberF73880
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer08/16/2017
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 08/04/2017
Initial Report FDA Received Date09/01/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age46 YR